Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Vicodin
Mar 28, 2002

Have been on therapy for six years switched combinations a few times always included Zerit . Present Viread, Zerit and Ziagen. T-cells aprox 300 VL under 400 but have increasing neuropathy and it seems to not be confined to the feet face seems to get tingly and usually feel just broken . I took a half of my wifes codein containing pain med ( she had a broken foot and never took the medication) after a short while I felt rather good and since have occasionaly taken a small dose ( for her it was two pills twice a day for pain ) I take one half to one third once a day perhaps once or twice a week. Mentioned this to my Dr. and he said he ha no problem in prescribing a Codein based pain medication Vicodin for the side effects of the Zerit. Finally the question is this at all a common practice and are there any warnings ( aside from the potental habituation from the Codein)?

Response from Dr. Henry

Relief of pain is a very important objective. Judicious use of narcotics is often warranted for pain relief. The concern is if the pain is chronic and narcotic use is chronic then that can lead to an addiction. If there are no other options then that is acceptable. Since your neuropathy likely is related to the Zerit (seeing a neurologist to pin down the type and cause of neuropathy is a good idea), then a switch to another medication might help (often but not always the pain can get better if drug related). Use of drugs such as Neurontin, Motrin type drugs, topical drugs like lidocaine-all can help. Use of acupuncture/message helps some. Use of alternative meds such as L-carnitine, NAC, co-enzyme Q, calicum, magnesium supplements helps some patients. Checking for vitamin B12 deficiency (also folate) is often worthwhile. Often some combination of those approaches helps some with occasional narcotic use to ease a bad night is what patients benefit from. KH



Previous
Weaking up to numbness
Next
Swollen Parotid Glands

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement